AbstractPurpose of review
Emergence delirium in children is still considered as a mysterious complication occurring after pediatric anesthesia. Although the pharmacology of fast-acting volatile agent is highly suspected in the genesis of this complication, no strong evidence has been published to support this hypothesis. This review summarizes the recent findings concerning this complication.Recent findings
Emergence delirium occurs typically in preschool children, with a high intensity of anxiety, after sevoflurane or desflurane anesthesia. In addition, although pain has been suspected in the genesis of this complication, emergence delirium has also been described after nonpainful procedure (imaging). Prevention of this complication relies on preventing preoperative anxiety (using premedication and psychological approaches), providing a sufficient analgesia (either systemically or by regional analgesia) and administering intraoperative sedative agents such as ketamine, clonidine, dexmedetomidine, gabapentine, midazolam, magnesium, hydroxyzine, midazolam and dexamethasone. Treatment of emergence delirium should be pharmacological when facing intense agitation with self-injury risks. This could be achieved using propofol, opioid agents or dexmedetomidine. As a result of the delayed discharge from a postoperative care unit associated with these agents, dexmedetomidine should be favored because of its analgesic and postoperative nausea and vomiting preventive effects. As emergence delirium shares many risk factors with long-lasting cognitive complications such as postoperative maladaptative behavioral changes, letting parents know about these complications is requested.Summary
Emergence delirium in children is a frequent but preventable complication. Strategies for prevention and therapy include particularly pain management and medication with alpha-2 agonists.